Flash Flood, Berks
- When
- May 31, 7:45 PM EST to 9:00 PM EST
- Where
- Berks County, Maxatawny to Henningsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.550, -75.680
Thunderstorms with torrential downpours affected adjacent locations of northeastern Berks and western Lehigh Counties. Doppler Radar storm total estimates reached six to eight inches along the county border and caused flooding of smaller streams in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours affected adjacent locations of northeastern Berks and western Lehigh Counties. Doppler Radar storm total estimates reached six to eight inches along the county border and caused flooding of smaller streams in the area. In Lehigh County, water rescues were performed in Upper Macungie, Lower Macungie and Weisenberg Townships. In Berks County, the heaviest rain fell in Longswamp and Maxatawny Townships. In Longswamp Township, the heavy rain fell across the Little Lehigh Creek basin which travels into Lehigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 2:35 PM EST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT THU MAY 31 2007 .SYNOPSIS... HIGH PRESSURE LOCATED ALONG THE MID ATLANTIC COAST WILL CONTINUE TO SLIDE TO THE SOUTH AND EAST TONIGHT AND ALLOW A BACKDOOR FRONT TO MAKE DOWN TO ABOUT NEW YORK CITY. THE FRONT WILL RETREAT TO THE NORTH ON FRIDAY AND REMAIN THERE ON SATURDAY AS SURFACE HIGH PRESSURE REESTABLISHES ITSELF ACROSS THE REGION. AT THE SAME TIME LOW PRESSURE IS EXPECTED TO FORM IN THE GULF OF MEXICO. FAST FORWARDING TO MONDAY, THE SOUTHERN LOW WILL TRACK NORTH OFF THE EASTERN SEABOARD AS A SURFACE COLD FRONT AND MID LEVEL SYSTEM APPROACHING FROM THE OHIO VALLEY DEFLECTS IT TO OUR EAST. A SECONDARY COLD FRONT IS FORECAST TO TRACK THROUGH THE REGION ON TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AT 300 PM...THE TEMPERATURE WAS 89 DEGREES AT KPHL. THE FIRST 90 OF THE YEAR LOOKS LIKELY. DEWPOINTS HAVE BEEN RUNNING MAINLY IN THE 50S, BUT A WEDGE OF 60+ DEWPOINTS HAVE WORKED INTO SOME OF THE REGION. HEAT INDICES THIS AFTERNOON ARE RUNNING WITH AMBIENT TEMPERATURES. ALONG WITH THE MOIST SURFACE WEDGE, MODEL SOUNDINGS SHOW MODERATE INSTABILITY WITH SOME MID-LEVEL DRYING. A BACKDOOR FRONT IS SLOWLY WORKING SOUTHWEST ACROSS OKXS CWA AS I WRITE. WHILE THE 12Z GFS VORTICITY AND OMEGA FIELDS LOOK A LITTLE EXAGGERATED TONIGHT, THE MODEL HAS GOOD CONTINUITY WITH ITSELF. FOR SEVERAL RUNS NOW, ITS BEEN PRODUCING SOME QPF ACROSS THE NORTHERN HALF OF THE CWA. THE 12Z WRF AND RUC HAVE HOPPED ABOARD AND NOW PRODUCE SOME QPF AS WELL. WITH THE SUPPORT OF STAT GUIDANCE, ILL THROW SOME POPS LATER INTO THE NIGHT AND BUMP THEM UP A NOTCH ACROSS THE NORTH. WHILE I CANT COMPLETELY RULE OUT ANY THUNDERSTORMS FURTHER TO THE SOUTH AS SEA AND BAY BREEZES INCH ALONG, I THINK THAT THEY WILL BE ISOLATED ENOUGH TO NOT INCLUDE. FOR THE THUNDERSTORMS THAT DO FORM, REACHING SEVERE LIMITS LOOK UNLIKELY. WITH JUST SOME MODERATE INSTABILITY AND FREEZING LEVELS NEAR 13K FEET, SEVERE SIZE HAIL WILL BE TOUGH. WHILE SEVERE WINDS AND DEEP CONVECTION ARENT SCREAMING YES EITHER, THE SLOW MOVEMENT OF THE THUNDERSTORMS WILL PROBABLY BE THE MOST SIGNIFICANT FACTOR AS WE HEAD INTO THE EVENING HOURS. FORECAST SOUNDINGS ARENT SHOWING MUCH WIND IN EXCESS OF 20 KT UP TO 25K FEET. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... THE BACKDOOR FRONT IS FORECAST TO RETREAT NORTH TOMORROW AS HIGH PRESSURE FLEXES ITS MUSCLES ONCE AGAIN. THE SOUTH TO SOUTHWEST FLOW WILL CONTINUE TO PUMP MORE MOISTURE INTO THE LOWER LEVELS. WITH DEWPOINTS ON THE RISE TOMORROW, GREATER INSTABILITY WILL FOLLOW. ISOLATED TO SCATTERED THUNDERSTORMS LOOK PROBABLE TOMORROW UNDER THE WARM CORE RIDGE. SEVERE IS ANOTHER QUESTION. H8 TEMPS IN THE 15 TO 16 DEGREE RANGE SHOULD PUSH HIGH TEMPERATURES AROUND 90 DEGREES IN THE WARMEST SPOTS ONCE AGAIN. MORE OF THE SAME IS EXPECTED ON SATURDAY, EXCEPT SOME INCREASE IN CLOUDS COULD HOLD HIGH TEMPERATURES DOWN A COUPLE OF DEGREES FROM FRIDAY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE PERIOD BEGINS WITH THE WEAKENING OF THE UPPER RIDGE OVER THE MID-ATLANTIC REGION. FURTHER TO THE WEST, A DEEP NORTHERN STREAM TROF IS FORECAST TO MOVE ACROSS THE UPPER MISSISSIPPI VALLEY WHILE SOME WEAKER SOUTHERN STREAM ENERGY TRACKS OVER THE SOUTHEASTERN UNITED STATES. SURFACE REFLECTIONS ARE FORECAST TO BE IN PLACE WITH BOTH SYSTEMS. WHILE IT APPEARS BOTH SYSTEMS WILL MERGE SOMETIME ON TUESDAY WELL TO OUR NORTH, THE REGION WILL BE SQUEEZED SUNDAY AND MONDAY. A COLD FRONT IS EXPECTED TO CROSS THE FORECAST AREA ON WEDNESDAY. WHILE SOLUTIONS MAINTAIN A GOOD CONSENSUS WITH NORTHERN STREAM ENERGY, THERE ARE SOME ISSUES WITH THE SOUTHERN FEATURE AND HOW CLOSE IT WILL TRAVEL TO THE COAST AS IT LIFTS FROM THE GULF OF MEXICO. IN SHORT, A BLEND OF THE ECMWF AND NCEP ENSEMBLE WAS USED TO CONSTRUCT THE SUNDAY THROUGH TUESDAY PERIOD. THIS METHOD WAS USED TO GIVE THE SOUTHERN STREAM LOW AN INTERMEDIATE TRACK BETWEEN ALL THE SOLUTIONS. FOR US, THIS KEEPS THE LOW FAR ENOUGH OFFSHORE WHERE ONLY MARINE INTERESTS COULD BE AFFECTED. FOR WEDNESDAY AND THURSDAY, MORE WEIGHT WAS GIVEN TO THE NCEP ENSEMBLE MEAN. ILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY AS BOTH SYSTEM ARE FORECAST TO WORK CLOSER TO THE REGION BEFORE SENDING A BOUNDARY THROUGH THE REGION. A SECONDARY BOUNDARY IS EXPECTED FOR WEDNESDAY, BUT AFTER MOST OF THE MOISTURE DEPARTS. FOR THIS REASON, ILL JUST PAINT SOME POPS ACROSS THE NORTHERN HALF OF THE CWA. THURSDAY LOOKS DRY AT THIS TIME IN A POST FRONTAL ENVIRONMENT. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN FIRING UP ALONG THE RIDGES OF CENTRAL PA EARLY THIS AFTERNOON AND SOME OF THIS ACTIVITY COULD MOVE INTO THE LEHIGH VALLEY AND POINTS FURTHER NORTH LATER THIS AFTERNOON. HAVE KEPT THE CB/S IN A TEMPO GROUP FOR BOTH RDG AND ABE DURING THE LATE AFTERNOON HOURS TO ACCOUNT FOR THIS POSSIBILITY. AIR FURTHER SOUTH TOWARD PHILADELPHIA AND THEN DOWN TO THE NJ SHORE IS MORE STABLE AND NOT AS SUSCEPTABLE TO THUNDERSTORM ACTIVITY THIS AFTERNOON. DIURNAL ACTIVITY WILL END AROUND SUNSET RESULTING IN A TRANQUIL EVENING WITH VFR CONDITIONS UNTIL SOME HZ DEVELOPS DURING THE LATE OVERNIGHT HOURS. VSBYS COULD GO DOWN TO ABOUT 4 SM AT RDG AND ABE, AND DIP JUST BELOW 6 SM AT TTN/PNE/PHL/ILG, BUT WILL INCREASE TO P6SM BY MIDMORNING. SOME ADDITIONAL SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED AGAIN FRI AFTERNOON, AND HAVE INCLUDED A CB GROUP AFTER 16Z. THEN BEYOND THE TERMINAL FCST PERIOD, SCTD TSTMS COULD DEVELOP AGAIN FRI AFTN/EVENING AND SHOWERS OR TSTMS REMAIN POSSIBLE THROUGH MONDAY WITH THE BEST CHANCES OCCURING EACH AFTERNOON AND EVENING. && .MARINE... NO MARINE FLAGS AT THIS TIME FOR THE FORECAST PERIOD. WINDS WILL GENERALLY BE OUT OF THE SOUTH-SOUTHWEST AROUND 10-15 KT THE NEXT SEVERAL DAYS. THERE MAY BE SOME HIGHER WINDS FRIDAY/SATURDAY WITH A FEW GUSTS OF 20-25 KT. THINGS BEGIN TO GET INTERESTING AT THE END OF THE WEEKEND AND BEGINNING OF NEXT WEEK WITH A STORM SYSTEM FORECAST TO APPROACH OUR AREA FROM THE SOUTH. DETAILS ARE STILL HAZY WITH THE TRACK OF THE LOW PRESSURE SYSTEM, SO WE WILL NEED TO KEEP AN EYE ON IT AS WIND SPEEDS AND DIRECTIONS COULD BE TRICKY AS WE GO INTO THE LATTER PART OF THE WEEKEND AND EARLY NEXT WEEK. SEAS ARE EXPECTED TO REMAIN BELOW THE 5 FT LEVEL, ALTHOUGH WE MAY SEE SOME HIGHER SEAS WITH THE SYSTEM APPROACHING THE REGION, BUT NO FLAGS ANTICIPATED AS OF YET. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...KRUZDLO NEAR TERM...KRUZDLO SHORT TERM...KRUZDLO LONG TERM...KRUZDLO/HPC AVIATION...MIKETTA MARINE...ROBERTSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 318 AM EDT THU MAY 31 2007 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-010730- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 318 AM EDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
603 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 5 NNE PHILLIPSBURG 40.76N 75.15W
05/31/2007 WARREN NJ COUNTY OFFICIAL
TREE DOWN ALONG COUNTY ROUTE 519 IN HARMONY TOWNSHIP.
0535 PM HAIL MACUNGIE 40.52N 75.55W
05/31/2007 E0.50 INCH LEHIGH PA TRAINED SPOTTER
&&
IOVINOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 638 PM EDT THU MAY 31 2007 PAZ061-312330- LEHIGH- 638 PM EDT THU MAY 31 2007 ...SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT LEHIGH COUNTY THROUGH 7:30 PM... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND A FEW THUNDERSTORMS ACROSS LEHIGH COUNTY. SHOWERS AND POSSIBLE THUNDERSTORMS WILL BE NEAR ALLENTOWN AROUND 645 PM AND EMMAUS AROUND 650 PM. LOCALIZED HEAVY RAIN MAY FALL FROM SOME OF THESE SHOWERS OR THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. JRP
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 5 NNE PHILLIPSBURG 40.76N 75.15W
05/31/2007 WARREN NJ COUNTY OFFICIAL
TREE DOWN ALONG COUNTY ROUTE 519 IN HARMONY TOWNSHIP.
0535 PM HAIL MACUNGIE 40.52N 75.55W
05/31/2007 E0.50 INCH LEHIGH PA TRAINED SPOTTER
0600 PM HAIL BRODHEADSVILLE 40.92N 75.40W
05/31/2007 E0.88 INCH MONROE PA TRAINED SPOTTER
&&
IOVINOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 715 PM EDT THU MAY 31 2007 PAZ060-010015- BERKS- 715 PM EDT THU MAY 31 2007 ...SHOWERS AND THUNDERSTORMS WILL AFFECT BERKS COUNTY... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND SOME STRONG THUNDERSTORMS OVER NORTHEASTERN BERKS COUNTY...ABOUT 12 MILES SOUTHWEST OF ALLENTOWN...MOVING SOUTHEAST AT 10 TO 15 MPH. THE THUNDERSTORMS WILL BE NEAR BALLY AROUND 740 PM. VERY HEAVY RAIN WILL FALL FROM SOME OF THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH, SMALL HAIL, AND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY MOVE SOUTHEASTWARD THROUGH NORTHEASTERN BERKS COUNTY THROUGH 8:00 PM. JRP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 735 PM EDT THU MAY 31 2007 PAZ060-061-010030- BERKS-LEHIGH- 735 PM EDT THU MAY 31 2007 ...STRONG THUNDERSTORMS WILL AFFECT LEHIGH AND NORTHEASTERN BERKS COUNTIES... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS OVER NORTHEASTERN BERKS COUNTY AS WELL AS MUCH OF LEHIGH COUNTY...ESPECIALLY THE SOUTHEASTERN HALF OF LEHIGH COUNTY. THE STRONGEST AREA OF THUNDERSTORMS WAS BETWEEN KUTZTOWN AND ALLENTOWN. MOTORISTS ALONG INTERSTATE 78 WILL BE AFFECTED BY THESE STORMS DURING THE NEXT HOUR. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 10 TO 15 MPH. VERY HEAVY RAIN WILL FALL FROM SOME OF THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH, SMALL HAIL, AND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS AS THEY MOVE SOUTHEASTWARD THROUGH LEHIGH COUNTY AND NORTHEASTERN BERKS COUNTY THROUGH 8:30 PM. JRP
The Philadelphia radar (KDIX), 127 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34765, 34766.